Local death, life-threatening reactions to "Ecstasy" recently

A recent increase in severe reactions to the street drug “Ecstasy” has prompted
the San Francisco division of California Poison Control System (CPCS) to renew
alerts about the drug’s dangers.

Between April 25 and May 3, the CPCS-SF was consulted on five life-threatening
adverse reactions and one death associated with use of Ecstasy
(methylenedioxymethamphetamine, or MDMA) in the San Francisco Bay area. One
case involved a child who ingested a tablet from a “Tic-Tac” dispenser that
actually contained Ecstasy tablets. The other five cases were associated with
recreational uses of only one or two tablets of Ecstasy by young adults 18 to
29 years old. 

Three of these five cases, including the death, involved use of the drug at a
“rave” party in San Francisco on the same night. One person was pronounced dead
at the scene of the rave party. Three patients were brought to the emergency
department at San Francisco General Hospital Medical Center (SFGHMC) and two
went to nearby Bay Area hospitals with heat stroke, cardiac problems, and
changes in mental status ranging from agitation to coma.  One patient required
24 hours of ventilator support but, with aggressive treatment, all of the
hospitalized patients recovered within 48 hours.

According to Manish Patel, MD, a UCSF toxicologist with the CPCS-SF and
an attending physician in the Emergency Room Department at SFGHMC, there are
several causes for serious adverse reactions to Ecstasy.  Illegal tablets
purchased on the street may contain contaminants or variable amounts of the
active drug because there is no “quality control” in the underground drug
production pipeline. In addition, some people may be intrinsically more
susceptible to the toxic effects of stimulant drugs, he said. 
   
Finally, behavior at rave parties may contribute to toxicity: for example,
excessive dancing in close proximity to other dancers may lead to heat illness
and dehydration due to sweating. Many dance clubs recommend that their patrons
consume extra liquids, but drinking large amounts of water or sodas may
contribute to another common complication associated with Ecstasy use: low
blood salt (sodium) concentration, which can cause seizures and coma.
 
Contamination by other more dangerous amphetamines (such as
paramethoxymethamphetamine, PMA) were initially considered in the recent cases,
but testing in at least three of the six cases was positive only for MDMA,
Patel said.

Kent R. Olson, MD, medical director of the CPCS-SF and UCSF clinical professor
of medicine and pharmacy, warns people who may be considering the use of
Ecstasy that this drug can cause seizures, heat stroke, irregular heart beat or
cardiac arrest. Chronic or frequent use may lead to permanent brain damage.
Persons who have used the drug and appear to be having an acute medical
complication should be brought immediately to an emergency medical facility, as
prompt and aggressive treatment can be lifesaving.

The statewide California Poison Control System, managed by the School of
Pharmacy at the University of California, San Francisco, receives about 300,000
calls each year for poison emergencies and information. The CPCS consists of
four divisions located at Valley Children’s Hospital in Fresno/Madera, UC Davis
Medical Center in Sacramento, UC San Diego Medical Center and the
UCSF-affiliated San Francisco General Hospital Medical Center. Emergency
consultation and information is available 24 hours a day, 7 days a week, via a
statewide toll-free hotline (1-800-876-4766). Additional information is
available on the Internet at www.calpoison.org.

Note to Media: For information about interviewing experts at the California
Poison Control System, please call the UCSF News Services at (415) 476-2557